Cardiotoxicity of Opioids

Background:

Loperamide, sold over-the-counter as Imodium among others, is a medication to decrease the frequency of diarrhea. The medication was first synthesized in 1969, first used medically after FDA approval in 1976, and first sold OTC in 1988. Loperamide was recently listed on the WHO’s List of Essential Medicines, due to its affordability and widespread use for patients with inflammatory bowel disease, gastroenteritis, irritable bowel syndrome, and traveler’s diarrhea.

Mechanism:

Loperamide is an opioid-receptor agonist, decreasing the tone of intestinal smooth muscles, and subsequently allowing more water to be absorbed from fecal matter. The effects of loperamide are limited by the actions of P-glycoprotein (P-gp), a cell membrane protein that pumps xenobiotics back into the intestinal lumen, preventing further absorption. This effect is also noticed in the blood-brain barrier where P-gp prevents loperamide from affecting the central nervous system.

Misuse/abuse: 

Appropriate dosing is 4 mg initially, followed by 2 mg after each subsequent loose stool, with a recommended daily maximum of 16 mg. When taken in large quantities, the levels of P-gp in the CNS and gut are overwhelmed, and the medication is able to cross the blood-brain barrier, eliciting opiate-like effects. A report from the National Poison Data System showed a 91% increase in loperamide exposures from 2010-2015, notable for 23 ingestion deaths, with 8 being solely attributed to loperamide. During this timeframe, on-line drug forums with user-generated content noted significant opportunity for misuse by patients seeking euphoria or withdrawal symptom relief. Furthermore, the low cost, legal status, and lack of social stigma also precluded this medication to misuse.

An FDA June 2016 report linked the abuse/misuse of loperamide to serious cardiac events, and urged health care providers to ‘consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, torsades de pointes or other ventricular arrhythmias, syncope, and cardiac arrest.

Cardiac Effects of Loperamide: 

In cardiac tissue, loperamide has been shown to inhibit the human Ether-a-go-go Related Gene (hERG) product, a slow K channel. Resultantly, this prolongs phase 3 of the action potential, preventing repolarization, and lengthening the QTc interval.

Cardiotoxicity of Other Opioids: 

Propoxyphene (Darvocet when combined with acetaminophen) is a synthetic weak opioid introduced in 1957, that has subsequently been withdrawn from the US market after multiple black box warnings regarding cardiac effects. Propoxyphene exhibits Vaughn-Williams class Ic antiarrhythmic effects (more potent than lidocaine) and promotes cardiac Na channel blockade, subsequently prolonging phase 0 of the action potential, and prolonging the QRS interval. 

Methadone, commonly used in the treatment of opioid dependence since the 1960s in the US, also exhibits QTc prolongation effects. Similar to loperamide, methadone has been shown to also block the same slow K channel, precluding patients to risk of torsades de pointes.

 Figure 1: Borrowed from https://www.pinterest.com/krazeniq/diastolic-dysfunction/?lp=true

Figure 1: Borrowed from https://www.pinterest.com/krazeniq/diastolic-dysfunction/?lp=true

Treatment/conclusions:

When presented with ingestions of loperamide or the other aforementioned opioids with cardiac effects, after appropriate resuscitation, an ECG should be collected to assess the QRS and QTc intervals. The QTc prolongation effects of loperamide and methadone should be treated supportively with magnesium sulfate to prevent torsades de pointes. If TdP develops, the provider should consider isoproterenol (if there is intermittent bradycardia), and further transcutaneous/transvenous pacing.

Faculty Reviewer: Dr. Jason Hack 

References:

Marraffa J, Holland M, Sullivan R, et al. Cardiac conduction disturbance after loperamide abuse. Clin Toxicol. 2014;52,952-957.

Daniulaityte R, Carlson R, Falck R. “I just wanted to tell you that loperamide WILL WORK”: a web-based study of extra-medical use of loperamide. Drug Alcohol Depend. 2013;130,241-244.

Dierksen J, Gonsoulin M, Walterscheid J. Poor man’s methadone: a case report of loperamide toxicity. Am J Forensic Med Pathol. 2015;36,268-270.

Vakkalanka J, Charlton N, Holstege C. Epidemiologic trends in loperamide abuse and misuse. Ann Emerg Med. 2017;69,73-78.

Uphadyay A, Bodar V, Malekzadegan M, et al. Loperamide induced life threatening ventricular arrhythmia. Case Rep Cardiol. 2016;1-3.

Lasoff D, Schneir A. Ventricular dysrhythmias from loperamide misuse. J Emerg Med. 2012;508-509.

Aschenbrenner D. Loperamide abuse or misuse triggers cardiac events. AJN. 2016;116,26-27.

Eggleston W, Clark K, Marraffa J. Loperamide abuse associated with cardiac dysrhythmia and death. Ann Emerg Med. 2017;69,83-86.

Gussow L. Opioid abusers using loperamide to get high or alleviate withdrawal, with fatal consequences. Emergency Medicine News. 2016;38,8.

Adler A, Viskin S, Bhuiyan Z, et al. Propoxyphene-induced torsades de pointes. Heart Rhythm. 2011;8,1952-54.

Jang D, Hoffman R, Nelson L, et al. Fatal outcome of a propoxyphene/acetaminophen (Darvocet) overdose: should it still be used in the United States? Ann Emerg Med. 2011;57,421-22.

Barkin R, Barkin S, Barkin D. Propoxyphene (Dextropropoxyphene): a critical review of a weak opioid analgesic that should remain in antiquity. Am J Ther. 2006;13,534-542.

Latta K, Ginsberg B, Barkin R. Meperidine: a critical review. Am J Ther. 2002;9,53-68.

Song M, Bae E, Baek J. QT prolongation and life threatening ventricular tachycardia in a patient injected with intravenous meperidine (Demerol). Korean Circ J. 2011;41,342-45.

Alinejad S, Kazemi T, Zamani N, et al. A systematic review of the cardiotoxicity of methadone. EXCLI Journal. 2015;14,577-600.

Caffrey C, Pinchbeck C. Methadone Induced Torsades. NUEM Blog. Retrieved from http://nuemblog.com/blog/methadone-torsades.

Chen A, Ashburn M. Cardiac effects of opioid therapy. Pain Medicine. 2015;16,S27-S31.